Easy bruising: Why does it happen?

If you're experiencing easy bruising, you might have questions about what's causing it and what you can do about it. Find out what role aging plays and when to consult a health care provider.

By Mayo Clinic Staff

Yet another tender bruise. You don't recall bumping into anything, but lately you seem to be bruising frequently. Is this cause for concern?

Easy bruising is common with age. Most bruises are harmless and go away without treatment. However, easy bruising can sometimes be a sign of a more serious problem.

Why is easy bruising so common in older adults?

Most bruises form when small blood vessels (capillaries) near the skin's surface are broken by the impact of a blow or injury — often on the arms or legs. When this happens, blood leaks out of the vessels and initially appears as a dark mark. Eventually the body reabsorbs the blood, and the mark disappears.

Generally, harder blows cause larger bruises. However, if you bruise easily, even a minor bump can result in a substantial bruise.

Some people — especially women — are more prone to bruising than others. As people get older, the skin becomes thinner and loses some of the protective fatty layer that helps cushion blood vessels from injury.

Can medications and supplements contribute to easy bruising?

Certain medications may contribute to easy bruising by decreasing the blood's ability to clot. These include aspirin; ibuprofen (Advil, Motrin IB, others); naproxen sodium (Aleve); anticoagulant medications, such as warfarin (Jantoven), dabigatran (Pradaxa), rivaroxaban (Xarelto), apixaban (Eliquis) and heparin; and anti-platelet agents, such as clopidogrel (Plavix), prasugrel (Effient) and ticagrelor (Brilinta). Some antibiotics and antidepressants also might be associated with clotting problems. As a result, bleeding from damage to small blood vessels near the skin's surface might take longer than usual to stop. This allows enough blood to leak out under the skin to cause a bruise.

Topical and systemic corticosteroids can be used to treat various conditions, including allergies, asthma and eczema. Corticosteroids thin the skin, making it easier to bruise. Certain dietary supplements, such as ginkgo biloba, also can increase bruising risk due to a blood-thinning effect.

If you experience increased bruising, don't stop taking your medications. Talk to your health care provider about your concerns. Also, tell your provider about any supplements you're taking — especially if you're taking them while on a blood-thinning drug. Your provider might tell you to avoid certain nonprescription medications or supplements.

When is easy bruising a sign of a more serious problem?

Easy bruising sometimes indicates a serious underlying condition, such as a blood-clotting problem or a blood disease. See your health care provider if you:

  • Have frequent, large bruises, especially if your bruises appear on your trunk, back or face or seem to develop for no known reasons
  • Have easy bruising and a history of excessive or prolonged bleeding, such as after a minor cut or during a surgical procedure
  • Suddenly begin bruising, especially if you recently started a new medication
  • Have a family history of easy bruising or bleeding

These symptoms may indicate:

  • Low levels of the blood components that help blood clot after injury (platelets)
  • A problem with how platelets function
  • Problems with proteins that help the blood clot

Another serious cause of bruising is domestic violence or abuse. If a loved one has a bruise that can't be explained, particularly in an unusual location such as on the face, be aware of the possibility of abuse.

To find the cause of your bruising, your health care provider will likely do a physical exam and ask questions about your symptoms and medical history. Your provider might also check your blood platelet levels or do tests that measure the time it takes your blood to clot.

How can I prevent or treat bruises?

To prevent minor bruising, take steps to avoiding falls and injuries:

  • Use good lighting in your home.
  • Avoid clutter and throw rugs, especially on stairs.
  • Arrange furniture and electrical cords so that they're not in your way when you walk.
  • Find out about the side effects of medications you take. Tell your health care provider or pharmacist if a medication makes you dizzy or sleepy.
  • Have your vision and hearing tested. Even small changes in sight or hearing can cause you to fall.

Unfortunately, once a bruise has formed, not much can be done to treat it. Most bruises eventually disappear as the body reabsorbs the blood, although healing might take longer as you age. It might help to elevate the affected area and apply ice.

From Mayo Clinic to your inbox

Sign up for free, and stay up to date on research advancements, health tips and current health topics, like COVID-19, plus expertise on managing health.

To provide you with the most relevant and helpful information, and understand which information is beneficial, we may combine your email and website usage information with other information we have about you. If you are a Mayo Clinic patient, this could include protected health information. If we combine this information with your protected health information, we will treat all of that information as protected health information and will only use or disclose that information as set forth in our notice of privacy practices. You may opt-out of email communications at any time by clicking on the unsubscribe link in the e-mail.

April 20, 2022 See more In-depth